Louisiana, 2009Tornado in Louisiana, March 24, 2009
March 24, 2009 · NWS SHV · 1 event in 1 county or zone
Strong thunderstorms developed along and ahead of a frontal boundary across portions of north central Louisiana during the late night hours of March 24th. The storms developed in a strongly sheared environment both in the lower and mid levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed along and ahead of a frontal boundary across portions of north central Louisiana during the late night hours of March 24th. The storms developed in a strongly sheared environment both in the lower and mid levels of the atmosphere. Isolated storms formed along a developing squall line in north central Louisiana and one storm spawned a brief tornado in Jackson Parish, Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 9:24 PM CST, 46 minutes earlier.
Area forecast discussion, Mar 24, 9:24 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT TUE MAR 24 2009
.DISCUSSION...
WILL SEND ANOTHER UPDATE TO ADDRESS A FEW ADDITIONAL CONCERNS
THROUGH THE OVERNIGHT PERIOD. AS PER HOUR PREVIOUS DISCUSSION...
SEVERE LIKELIHOOD FOR THE REMAINDER OF THE NIGHT LOOKING LESS AND
LESS LIKELY. BOUNDARY LAYER WINDS HAVE WEAKENED CONSIDERABLY AS
HAS SURFACE INSTABILITY PER LAPS DATA AND WE ARE TRANSITIONING
INTO MORE OF A HEAVY RAIN THREAT OVERNIGHT AHEAD OF THE SURFACE
BOUNDARY. LINE OF STORMS EARLIER ACROSS NORTHERN NACOGDOCHES AND
SHELBY COUNTIES IN NORTHEAST TEXAS PRODUCED 3 HOUR RAINFALL RATES
NEAR THREE INCHES BUT WE ARE FINALLY SEEING THIS TRAINING STARTING
TO PUSH FURTHER SOUTH NOW. SURFACE BOUNDARY IS STILL MOVING...BUT
IS SLOWLY AND APPEARS TO HAVE PUSHED SOUTH OF ALL OF SOUTHERN
ARKANSAS. AS OF 01Z FRONT WAS LOCATED NEAR A RUSTON LOUISIANA TO
NACOGDOCHES TEXAS LINE. HAVE LOWERED POPS ACROSS THE EXTREME
WESTERN EDGE OF THE PRECIPITATION FOR THE REMAINDER OF THE NIGHT
WHILE KEEPING OUR SOUTH AND EASTERN ZONES CATEGORICAL AND REMOVED
SEVERE MENTION WHILE ADDING HEAVY RAIN WORDING.
NORTH AND WEST OF THE FRONTAL BOUNDARY...WINDS HAVE DECOUPLED
QUICKLY AND WITHOUT MUCH MIXING TO SPEAK OF...STARTING TO SEE SOME
LOWER VISIBILITIES WITH THE WET SOILS. HAVE ADDED PATCHY DENSE FOG
WORDING ACROSS THESE LOCATIONS. FINALLY...WE WERE GETTING CLOSE TO
FCST MIN TEMPERATURES BEHIND THE FRONT AS WELL SO NEEDED TO LOWER
TEMPS A LITTLE IN THESE AREAS...ESPECIALLY IF FOG DEVELOPS...
TEMPERATURES WILL EASILY FALL THROUGH THEIR DEWPOINTS.
UPDATED ZONE PACKAGE COMING SHORTLY...13.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 50 69 57 79 64 / 60 50 70 30 50
MLU 54 66 55 75 62 / 100 70 70 30 50
DEQ 40 67 50 71 56 / 0 30 70 20 50
TXK 45 67 53 73 61 / 20 30 70 30 50
ELD 49 68 52 73 61 / 60 30 70 30 50
TYR 51 67 57 80 64 / 10 50 70 30 50
GGG 51 68 56 80 65 / 20 50 70 30 50
LFK 58 72 60 83 65 / 60 50 70 30 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
13
Hazardous weather outlook, Mar 24, 11:00 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAR 24 2009
ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-
WINN-
1200 PM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTHERN LOUISIANA...AND DEEP EAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON/EVENING AS A COLD FRONT PASSES THROUGH THE AREA. STORMS
WILL MAINLY BE ASSOCIATED WITH THE FRONTAL PASSAGE...HOWEVER A FEW
STORMS MAY DEVELOP JUST AHEAD OF THE FRONTAL BOUNDARY. THE SEVERE
THREAT IS MARGINAL AT THIS TIME...BUT IF STORMS BECOME SEVERE
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED
TORNADOES. REMEMBER...CLOUD TO GROUND LIGHTNING IS ALWAYS DANGEROUS
WITH ANY THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE COLD FRONT WILL BECOME STALLED ACROSS CENTRAL LOUISIANA AND
DEEP EAST TEXAS EARLY WEDNESDAY...INTRODUCING THE POTENTIAL FOR
HEAVY RAIN ACROSS THE REGION. SOME AREAS OF DEEP EAST TEXAS AND
SOUTHWEST ARKANSAS MAY RECEIVE 2 TO 3 INCHES OF RAIN THROUGH
FRIDAY. ISOLATED FLASH FLOODING WILL BE POSSIBLE IN AREAS OF DEEP
EAST TEXAS...WHERE THUNDERSTORMS MAY BEGIN TO TRAIN OVER THE SAME
AREA.
ON FRIDAY...A DEEP UPPER LEVEL STORM SYSTEM WILL PUSH OUT OF THE
ROCKIES AND MOVE ACROSS THE CENTRAL PLAINS. THIS SYSTEM MAY
TRIGGER ANOTHER ROUND OF SEVERE THUNDERSTORMS...WITH THE GREATEST
THREAT BEING LARGE HAIL. AT THIS TIME...IT APPEARS THAT LOCATIONS
TO THE NORTH OF INTERSTATE 20 HAVE THE GREATER THREAT OF SEVERE
WEATHER WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED LATER THIS AFTERNOON
AND EVENING. SO STAY TUNED FOR LATER STATEMENTS AS THIS WEATHER
SITUATION DEVELOPS.
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
251100-
BOWIE-CAMP-CASS-FRANKLIN-GREGG-HARRISON-HEMPSTEAD-HOWARD-
LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-RED RIVER TX-SEVIER-
SMITH-TITUS-UPSHUR-WOOD-
1200 PM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS
AFTERNOON...AS A COLD FRONT PASSES THROUGH THE AREA. SO FAR THE
SEVERE THREAT HAS BEEN MARGINAL...BUT A FEW THUNDERSTORMS WITHIN THIS
LINE MAY BECOME SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AS THE
PRIMARY THREAT...AND ISOLATED TORNADOES AS THE SECONDARY THREAT.
REMEMBER...CLOUD TO GROUND LIGHTNING IS ALWAYS DANGEROUS WITH ANY
THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE COLD FRONT WILL BECOME STALLED ACROSS CENTRAL LOUISIANA AND
DEEP EAST TEXAS EARLY WEDNESDAY...INTRODUCING THE POTENTIAL FOR
HEAVY RAIN ACROSS THE REGION. SOME AREAS OF NORTH CENTRAL
LOUISIANA AND SOUTH CENTRAL ARKANSAS MAY RECEIVE 3 TO 4 INCHES OF
RAIN THROUGH FRIDAY. FLASH FLOODING WILL BE A THREAT ACROSS THIS
AREA...WHERE THUNDERSTORMS MAY BEGIN TO TRAIN OVER THE SAME AREA.
ON FRIDAY...A DEEP UPPER LEVEL STORM SYSTEM WILL PUSH OUT OF THE
ROCKIES AND MOVE ACROSS THE CENTRAL PLAINS. THIS SYSTEM MAY
TRIGGER ANOTHER ROUND OF SEVERE THUNDERSTORMS...WITH THE GREATEST
THREAT BEING LARGE HAIL. AT THIS TIME...IT APPEARS THAT LOCATIONS
TO THE NORTH OF INTERSTATE 20 HAVE THE GREATER THREAT OF SEVERE
WEATHER WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED THIS AFTERNOON. SO
STAY TUNED FOR LATER STATEMENTS AS THIS WEATHER SITUATION DEVELOPS.
11
Tornado, Jackson
- When
- March 24, 10:10 PM CST to 10:15 PM CST
- Where
- Jackson County, 0.85 mi SW of Jonesboro to 0.65 mi SE of Jonesboro
- Rating
- EF1
- Path length
- 1.15 mi
- Path width
- 80 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.242, -92.731
An EFI tornado occurred from one mile west northwest of Jonesboro to one mile north of Jonesboro. Damage consisted of several trees and power lines uprooted along the path. Portions of the Jonesboro Hodge High School was hit by the storm where portions of the school's roof was peeled off. Some windows at the school were also broken out. Some buildings adjacent to the school were destroyed. Two homes on Templeton Road were damaged. One lost a roof while the other was damaged by an uprooted tree.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
- Strong Wind in Illinois, March 24, 2009$10,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154523.